Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Strange Irregular Periods
avatar
o0_rayne_0o posted:
So for almost a year now my periods have been weird. I used to get them on the 15th of the month regularly and then one month I ended up having 2, the 15th then the 4th and then my periods came regularly on the 4th of each month. The strange thing is I still had all the signs I was gonna have a period when the 15th came again. I would cramp and feel bloated and moody but no period. Around the end of each month I would experience the signs again for my period and would start around the 4th. A couple of months ago I had a 2nd period again around the 15th of the month. Again around the end of the month I experienced really bad cramps and other signs I was gonna start my period and when those were done I noticed a little spotting but never had my period. I am still waiting to see if I am gonna have it again on the 15th but I am starting to experience the cramping and moodiness again so I probably will.

It is just frustrating first of all to not know what day my period will start but even more frustrating that I seem to experience the signs twice a month instead of just before I start.

I do have an IUD, I am 26 years old 5'6" 145 lbs if any of that helps.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear o0_Rayne_0o: If you have the Mirena type of IUD then the unpredictable bleeding patterns maybe a side effect of the hormones in the IUD. They synthetic progesterone in the Mirena makes the lining of the uterus thinner. In some women this can create a less stable lining which is prone to unpredictable bleeds.

If you have the copper IUD (eg Paragard) then the most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining can stay up inside the uterus as a missed/late missed period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.

There can be many things which alter ovulations: low thyroid, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, money), increased body weight, anorexia, rotating shifts at work, etc.

Lastly, the midcycle PMS type symptoms may actually be a result of the hormonal shifts which precede ovulation. There is a rapid shift in estrogen levels right before the egg is released.

I would urge you to contact the GYN or clinic that inserted your IUD. They can give you the most "for sure" answer after a thorough history. It may be something as normal as midcycle ovulation symptoms.

Yours,
Jane


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.